Florida, 2010

Damaging Wind in Florida, June 4, 2010

June 4, 2010 · NWS TAE · 1 event in 1 county or zone

A line of convection moved inland from the Gulf of Mexico and produced an isolated downburst over the Apalachicola Municipal Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A line of convection moved inland from the Gulf of Mexico and produced an isolated downburst over the Apalachicola Municipal Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 4, 2:28 PM EST, 5 hours 43 minutes earlier.

Area forecast discussion, Jun 4, 2:28 PM EST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
328 PM EDT FRI JUN 4 2010

.SYNOPSIS...
A NEARLY-STATIONARY 1007 MB LOW WAS CENTERED ALONG THE LA-TX STATE
BORDER...WITH A WEAK TROUGH EXTENDING TO ITS EAST INTO SOUTHEAST
AL. LOCAL RADAR WERE SO FAR MUCH QUIETER THAN I WOULD HAVE
EXPECTED 24 HOURS AGO...WITH ONLY ISOLATED STORMS. IT CERTAINLY
APPEARS THAT THE STRONG DRYING ALOFT (NOT FORECAST BY THE NWP
GUIDANCE 24 HOURS AGO) HAS HAD A STRONG SUPPRESSING EFFECT ON
DEEP MOIST CONVECTION. PRECIP WATER VALUES IN THE MID TROPOSPHERE
OVER OUR REGION HAVE DROPPED INTO THE 0.6 TO 1 INCH RANGE (BASED
ON THE LATEST GOES SOUNDER IMAGERY)...ENOUGH TO GREATLY WEAKEN ANY
DEVELOPING UPDRAFTS.

&&

.SHORT TERM...
(TONIGHT THROUGH MONDAY) THE 12 UTC NWP GUIDANCE FORECASTS THE
DEEP LAYER CYCLONE OVER WESTERN LA TO GRADUALLY DISSIPATE AS SOME
OF ITS ENERGY GETS ABSORBED INTO A DEVELOPING LONG WAVE TROUGH
OVER THE EASTERN U.S. COAST. THE MODEL CONSENSUS IS THAT MUCH OF
THE MID-UPPER TROPOSPHERIC DRYING OBSERVED TODAY WILL
DIMINISH BY SATURDAY...MAKING THE THERMODYNAMICS MORE FAVORABLE
FOR DEEP MOIST CONVECTION. THERE MAY STILL BE SOME WEAK LARGE
SCALE Q-G FORCING SATURDAY AND SUNDAY TO AID IN THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS. THE DEEP TROPOSPHERIC FLOW WILL
GENERALLY BE OUT OF THE SOUTHWEST THIS WEEKEND...WHICH TYPICALLY
MEANS ACTIVE SEA BREEZE FRONTS WITH GOOD RAIN COVERAGE. THE LACK OF
STRONG WINDS ALOFT WILL LIKELY PREVENT MUCH STORM ORGANIZATION
SATURDAY...BUT A FEW PULSE SEVERE STORMS CAN NOT BE RULED OUT.
THERE COULD BE A BETTER CHANCE FOR SOME STORM ORGANIZATION SUNDAY
AS THE 500 MB TROUGH AXIS NEARS OUR AREA AND AN 850 MB JET
DEVELOPS (ALBEIT NOT THAT STRONG)...AND THE AIRMASS BECOMES
UNSTABLE DURING THE AFTERNOON. TEMPERATURES WILL BE NEAR AVERAGE
DURING THE DAY...AND A LITTLE ABOVE AVERAGE AT NIGHT.

.LONG TERM...
(MONDAY NIGHT THROUGH FRIDAY) MODELS ARE CONSISTENT IN THE
DEVELOPMENT OF A DEEP RIDGE ACROSS THE GULF WATERS BY THE
BEGINNING OF NEXT WEEK. THIS WOULD FAVOR HOT AND HUMID CONDITIONS
OVER THE REGION BY THE MIDDLE OF NEXT WEEK. HOWEVER...CONVECTIVE
COVERAGE AND EXTENT OF MID- LEVEL MOISTURE MAY SOMEWHAT LIMIT
DAYTIME HEATING. BASED ON MODEL AGREEMENT IN HANDLING OF THE
RIDGE...WE HAVE GONE WITH MID 90S MONDAY WITH SOME AREAS REACHING
THE UPPER 90S TUESDAY THROUGH THURSDAY. GIVEN SUCH HIGH TEMPS AND
DEWPOINTS...HEAT INDICES COULD REACH 100 OR HIGHER MAKING IT VERY
UNCOMFORTABLE. AN ACTIVE SEA BREEZE WILL CONTINUE WITH INCREASED
POPS EACH AFTERNOON THROUGH THE END OF THE EXTENDED PERIOD. POPS
WILL REMAIN AROUND 30 PERCENT WITH A COUPLE OF DAYS OF HIGHER
PROBABILITY DUE TO FAVORABLE FLOW REGIMES. OVERALL...EXPECT SUMMER
PATTERN TO CONTINUE WITH TEMPERATURES INCREASING MARKEDLY BY THE
MIDDLE OF NEXT WEEK AND SCATTER SHOWERS AND THUNDERSTORMS EACH
AFTERNOON.

&&

.AVIATION...
CONVECTION IS NOT AS WIDESPREAD AS WE HAVE SEEN THE PAST FEW
DAYS. HOWEVER...ISOLATED TO SCATTERED SHOWERS/TSTMS WILL CONTINUE
TO DEVELOP THIS AFTERNOON AND MAY BRIEFLY IMPACT SOME TAF SITES
WITH MVFR/IFR CIGS/VSBYS. CONVECTION SHOULD BE MORE NUMEROUS
SATURDAY.

&&

.MARINE...
WINDS AND SEAS WILL BE ABOVE AVERAGE THIS WEEKEND...THEN SETTLE
DOWN TO NEAR AVERAGE LEVELS EARLY NEXT WEEK AS A WEEK FRONT MOVES
INTO THE REGION.

&&

.FIRE WEATHER...
NO CONCERNS AT LEAST THROUGH THE MIDDLE OF NEXT WEEK AS SOUTHERLY
LOW LEVEL FLOW CONTINUES TO KEEP A VERY MOIST ENVIRONMENT ACROSS
THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   74  90  73  91  73 /  20  60  30  70  30
PANAMA CITY   77  86  77  86  76 /  30  60  30  50  30
DOTHAN        73  90  73  91  72 /  30  60  30  60  30
ALBANY        73  91  74  91  72 /  30  60  20  70  30
VALDOSTA      72  90  73  90  72 /  30  60  20  70  30
CROSS CITY    74  89  73  89  73 /  20  60  30  60  30
APALACHICOLA  77  88  77  88  77 /  20  60  30  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

LONG TERM...GIBBS/AUSTIN
AVIATION/FIRE WX...BARRY
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Jun 4, 8:48 AM EST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
948 AM EDT FRI JUN 4 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-051400-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
948 AM EDT FRI JUN 4 2010 /848 AM CDT FRI JUN 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...ESPECIALLY ACROSS SOUTH GEORGIA WHERE THERE WILL BE MORE
MOISTURE. DRY AIR ALOFT MAY HELP LIMIT THE NUMBER OF STORMS OVER
THE FLORIDA PANHANDLE SOMEWHAT. A STORM OR TWO COULD BRIEFLY
APPROACH SEVERE LEVELS...WITH THE MAIN THREAT BEING DAMAGING WIND
GUSTS FROM 40 TO 60 MPH. AS USUAL FOR THIS TIME OF YEAR...LIGHTNING
WILL BE THE MAIN WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE UNSETTLED PATTERN OF SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS THE REGION ON SATURDAY AND
SUNDAY...BEFORE THE STUBBORN UPPER LEVEL LOW FINALLY BREAKS DOWN
AND DISSIPATES BY THE BEGINNING OF NEXT WEEK. THIS WILL ALLOW THE
REGION TO RETURN TO A MORE TYPICAL DIURNAL SEA BREEZE PATTERN
WITH JUST SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
HOWEVER...THIS PATTERN CHANGE WILL ALSO RESULT IN A RETURN TO HOT
AND HUMID CONDITIONS OVER THE AREA AS AN UPPER LEVEL RIDGE BUILDS
IN TO REPLACE THE LOW.

.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...BUT SPOTTERS ARE
ASKED TO REPORT ANY SEVERE WEATHER THAT OCCURS FROM ISOLATED
STORMS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

GOULD/FOURNIER

In the hours before

Special weather statement, Jun 4, 8:08 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
908 PM EDT FRI JUN 4 2010

FLZ015-115-050145-
COASTAL FRANKLIN-INLAND FRANKLIN-
908 PM EDT FRI JUN 4 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FRANKLIN COUNTY...

* UNTIL 945 PM EDT

AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF APALACHICOLA...MOVING
NORTHEAST AT 40 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM ALONG WITH HEAVY RAIN
AND FREQUENT CLOUD TO GROUND LIGHTNING.

42-DVD

The radar

The Tallahassee radar (KTLH), 100 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 4, 8:11 PM EST
Where
Franklin County, 0.69 mi NW of (Aaf)apalachicola Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
29.728, -85.027

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243628.